Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

March 30, 2006Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 30, 2006, 1:24 PM CST for Plymouth County, Sioux County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 1:24 PM CST (19:24 UTC)
Expired
Mar 30, 2006, 2:00 PM CST
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 1:29 PM CSTHAIL 0.885 S Chatsworth, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 301925
SVRFSD
IAC149-167-302000-
/O.NEW.KFSD.SV.W.0003.060330T1924Z-060330T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  WESTERN SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 200 PM CST

* AT 124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES EAST OF AKRON...OR ABOUT 12 MILES SOUTH
  OF HAWARDEN...MOVING NORTH AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWARDEN...IRETON AROUND 130 PM CST...
  ROCK VALLEY AROUND 145 PM CST...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4281 9659 4276 9639 4326 9616 4326 9643
      4292 9653

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 301944
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CST THU MAR 30 2006

IAC149-301953-
/O.CAN.KFSD.SV.W.0003.000000T0000Z-060330T2000Z/
PLYMOUTH IA-
143 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLYMOUTH COUNTY 
IS CANCELLED...

THE SEVERE THUNDERSTORM HAD MOVED RAPIDLY INTO WESTERN SIOUX COUNTY.

LAT...LON 4303 9642 4302 9627 4326 9616 4326 9643
      4305 9649

$$

IAC167-302000-
/O.CON.KFSD.SV.W.0003.000000T0000Z-060330T2000Z/
SIOUX IA-
143 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST 
FOR WESTERN SIOUX COUNTY...

AT 143 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF ROCK VALLEY...OR ABOUT 8 
MILES NORTHEAST OF HAWARDEN...MOVING NORTH AT 60 MPH. THIS STORM WILL
MOVE INTO ROCK VALLEY BY 150 PM WITH A THREAT OF PENNY SIZE HAIL
AND HEAVY RAINFALL.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4303 9642 4302 9627 4326 9616 4326 9643
      4305 9649

$$

CHAPMAN
000 
WWUS53 KFSD 302000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CST THU MAR 30 2006

IAC167-302009-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-060330T2000Z/
SIOUX IA-
200 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SIOUX COUNTY EXPIRES 
AT 200 PM CST...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4303 9642 4302 9627 4326 9616 4326 9643
      4305 9649

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 10:38 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 30, 10:38 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
1038 AM CST THU MAR 30 2006

.UPDATE...UPDATED FORECAST FOR TEMPS AND CLOUD COVER AS WELL AS
SHOWERS/THUNDERSTORMS IN PROGRESS ACROSS NORTHWEST IA. THE MAIN
THREAT COMES ALONG THIS AFTERNOON AND EVENING AS UPPER LEVEL LOW
APPROACHES. THE ABUNDANT SUN IN THE WEST MAY LEAD TO SURFACE BASED
DEVELOPMENT AS MID LEVELS COOL THIS AFTERNOON. TEMPS ALREADY AT 64
IN MITCHELL. CONTINUED WITH CHANCE POPS WEST TO LIKELY/CATEGORICAL
EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&

KNUTSVIG
Hazardous weather outlook, Mar 30, 11:31 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU MAR 30 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EXPECT SCATTERED THUNDERSTORMS TO SPREAD INTO AREAS SOUTH OF A
LINE FROM VERMILLION TO THE IOWA GREAT LAKES THROUGH 1 PM.  WHILE
SPOTTY HEAVY RAINS ARE THE MAIN THREAT EARLY AFTERNOON...ISOLATED
STORMS COULD PRODUCE SOME HAIL UP TO NICKEL SIZE FROM AROUND
YANKTON TOWARD PONCA. THUNDERSTORMS WILL BECOME MORE INTENSE AND
INCREASE IN COVERAGE THROUGH 3 PM...WITH THE FOCUS FOR SEVERE
WEATHER ALONG AND SOUTH OF A LINE FROM VERMILLION TO ESTHERVILLE
IOWA THROUGH EARLY EVENING. HAIL UP TO GOLF BALL SIZE AND WINDS
TO 70 MPH WILL ACCOMPANY STRONGER STORMS.  THE SEVERE WEATHER
THREAT SHOULD DIMINISH BY 10 PM...WITH THE FOCUS SHIFTING TO
HEAVY RAINFALL AND FLOODING POTENTIAL. STORMS THIS AFTERNOON AND
EARLY EVENING SHOULD MOVE QUITE RAPIDLY NORTHEAST FROM 40 TO 45
MPH.

FLOODING...
HEAVY RAINFALL DEVELOPING BY THIS EVENING AND OVERNIGHT COULD
RESULT IN A POTENTIAL FOR SOME FLOODING OF POOR DRAINAGE AND
URBAN AREAS TONIGHT. WIDESPREAD RAINFALL ANTICIPATED FROM THIS
AFTERNOON INTO EARLY FRIDAY WILL ALSO BRING RISK OF SOME MINOR
FLOODING THROUGH THE WEEKEND ALONG MANY RIVERS ACROSS FAR EASTERN
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND
NORTHWEST IOWA.

WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BY AROUND
MIDNIGHT
ALONG AND WEST OF THE JAMES RIVER VALLEY...AND SPREAD ACROSS
EASTERN SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO MORE SHOTS FOR THUNDERSTORMS EXIST FARTHER OUT...SATURDAY
NIGHT INTO SUNDAY AND AGAIN THE MIDDLE OF NEXT WEEK. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT OR
SUNDAY...HOWEVER...THERE MAY BE A CHANCE OF SEVERE THUNDERSTORMS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FROM YANKTON TO
SIOUX CITY...AND AFTER 4 PM FOR AREAS NEAR THE IOWA GREAT LAKES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:56 PM CSTSevere Thunderstorm WarningFSDLyon19 min
Mar 30, 3:16 PM CSTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more27 hr
Mar 30, 3:32 PM CSTSevere Thunderstorm WarningFSDWoodbury43 min
Mar 30, 3:52 PM CSTSevere Thunderstorm WarningFSDPlymouth23 min
Mar 30, 4:13 PM CSTSevere Thunderstorm WarningFSDCherokee, Plymouth32 min
Mar 30, 5:26 PM CSTSevere Thunderstorm WarningFSDBuena Vista19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.